Browse

You are looking at 1 - 1 of 1 items for :

  • Metastatic carcinoma x
  • Hyponatraemia x
Clear All
Open access

Ali A Zaied, Halis K Akturk, Richard W Joseph and Augustine S Lee

Summary

Nivolumab, a monoclonal antibody against programmed cell death-1 receptor, is increasingly used in advanced cancers. While nivolumab use enhances cancer therapy, it is associated with increased immune-related adverse events. We describe an elderly man who presented in ketoacidosis after receiving nivolumab for metastatic renal cell carcinoma. On presentation, he was hyperpneic and laboratory analyses showed hyperglycemia and anion-gapped metabolic acidosis consistent with diabetic ketoacidosis. No other precipitating factors, besides nivolumab, were identified. Pre-nivolumab blood glucose levels were normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. He was diagnosed with insulin-dependent autoimmune diabetes mellitus secondary to nivolumab. Although nivolumab was stopped, he continued to require multiple insulin injection therapy till his last follow-up 7 months after presentation. Clinicians need to be alerted to the development of diabetes mellitus and diabetic ketoacidosis in patients receiving nivolumab.

Learning points:

  • Diabetic ketoacidosis should be considered in the differential of patients presenting with metabolic acidosis following treatment with antibodies to programmed cell death-1 receptor (anti-PD-1).

  • Autoimmune islet cell damage is the presumed mechanism for how insulin requiring diabetes mellitus can develop de novo following administration of anti-PD-1.

  • Because anti-PD-1 works by the activation of T-cells and reduction of ‘self-tolerance’, other autoimmune disorders are likely to be increasingly recognized with increased use of these agents.